MAUDE Adverse Event Report: COOK IRELAND LTD ECHOTIP PROCORE ENDOBRONCHIAL HD BIOPSY NEEDLE; FCG KIT, NEEDLE, BIOPSY

COOK IRELAND LTD ECHOTIP PROCORE ENDOBRONCHIAL HD BIOPSY NEEDLE; FCG KIT, NEEDLE, BIOPSY
Model Number G34281
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/27/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
510(k) number: k160229.Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.Device evaluation: the echo-hd-22-ebus-o-c device of lot number c1245122 involved in this complaint was returned for evaluation, with the original packaging.With the information provided, a physical examination and document based investigation was conducted.Additional information was received as follows: 1.Did the broken needle tip fall into the patient? no it was recovered from within the working channel during reprocessing 2.If so how was it retrieved? n/a 1.1.1 if the report involves a kink or bend in the needle, where is this located on the device (handle end or patient end)? patient end 1.1.2 please describe the location in the body for the intended target site (pancreas, stomach, etc).Station 11r 1.1.3 please describe the size of the intended target site.2.5 -3cm 1.1.4 what is the endoscope manufacturer and model number that was used with this device? olympus 1.1.5 was gaining access to the targeted site difficult? n 1.1.6 was the endoscope in a flexed or twisted position at any time during the procedure? y 1.1.7 was needle penetration of the targeted site difficult? y 1.1.8 was the stylet in place inside the needle when advancing into the targeted site? n 1.1.9 how many biopsies were obtained with use of this needle? 0 1.1.10 did any section of the device detach inside the patient? unsure! tip broken but was recovered from endoscope 1.1.11 was the needle fully retracted when the device was removed from the patient? y 1.1.12 if not, with the device in question, how was the procedure performed and/or finished? second echo-hd-22-ebus-o-c on evaluation of the returned device, the device was returned in original packaging.It was noted needle broken distally approximately 2cm from tip.Device was returned without the adaptor.Stylet would not pass beyond breakage.Complaint is confirmed as the failure was verified in the laboratory.Root cause: the root cause was that the user error did not follow the instructions for use as the stylet was not in place inside the needle when advancing into the targeted site.As per instruction for use, precautions: ¿ensure the stylet is fully inserted when advancing the needle into the biopsy site.¿ stylet provides needle support and provides additional support during puncture.Therefore hard lesion as indicated led to needle breakage.Document review: a review of the qc records did not reveal any issues which could have contributed to this complaint issue.Prior to distribution, all echo-hd-22-ebus-0-c devices are subjected to functional checks and visual inspection to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for echo-hd-22-ebus-o-c device of lot# c1245122 did not reveal any discrepancies that could have contributed to this complaint issue.An nc was noted on the work order, however this was subsequently re- worked and would not have attributed to this complaint issue.There is no evidence to suggest that this issue affects the entire lot # c1245122 ; upon review of complaints this failure mode has not occurred previously with this lot # c1245122.It may be noted that according to the instructions for use, ifu0109-5, the user is instructed to: ¿ensure the stylet is fully inserted when advancing the needle into the biopsy site.¿ there is evidence to suggest that the customer did not follow the instructions for use (ifu0109-5).Summary: complaint is confirmed as the failure was verified in the laboratory.The risk associated with the complaint is risk category iii- no risk.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
Needle tip broke at approximately 1 cm whilst sampling a tough 11r node."as per complaint form": dr (b)(6) was using the ebus-o-c device for the first time after receiving demo equipment in back in 2017.He was attempting to sample an enlarged peripheral node at 11r, after his usual supplier of needles was unable to supply his usual equipment.Dr (b)(6) described feeling the node extremely difficult to puncture on the first pass, and the device feeling clunky with resistance.After receiving no tissue he attempted a second pass where something "felt wrong".The device was removed and a second used to complete the procedure.After discussing the proper technique required for the pc device, it was apparent dr (b)(6) had removed the stylet prior to his initial pass into 11r.I explained why this is the incorrect procedure for procore, he also then recalled mark informing him of this during his initial conversation.Upon inspecting the device, the needle tip is completely sheared from the device, at approximately 1 cm however, this was retrieved, during scope sterilisation.And will be returned with the device in question.Moving forward all consultants have agreed to have me present during their initial cases.

Brand Name
ECHOTIP PROCORE ENDOBRONCHIAL HD BIOPSY NEEDLE
Common Device Name
FCG KIT, NEEDLE, BIOPSY
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key7714414
Report Number3001845648-2018-00338
Device Sequence Number13770422
Product Code FCG
UDI-Device Identifier00827002342811
UDI-Public(01)00827002342811(17)190627(10)C1245122
Combination Product (Y/N)N
Initial Reporter CountryGB
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 07/24/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/27/2019
Device Model NumberG34281
Device Catalogue NumberECHO-HD-22-EBUS-O-C
Device Lot NumberC1245122
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/17/2018
Was the Report Sent to FDA? No
Distributor Facility Aware Date07/24/2018
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/27/2018
Initial Report FDA Received Date07/24/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1